Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 140, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2020, 8:13 PM CDT for Sedgwick County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2020, 8:13 PM CDT (01:13 UTC)
- Expired
- Jul 29, 2020, 9:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1771 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:47 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 29, 6:47 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Wichita KS 647 PM CDT Wed Jul 29 2020 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...(This evening through Saturday night) Issued at 257PM CDT Wed Jul 29 2020 Tonight: 24 hours later, models still showing considerable variation in 850MB flow tonight, with NAM still the most agressive with inflow, which results in well organized MCS moving quickly southeast, affecting about the southwest half of forecast area. ARW/NMM are weaker with 850MB flow, turning corfidi vectors more eastward, resulting in less organized/more widespread area of storms moving across the northern half of forecast area. HRRR/RAP are not really organized, and likely underplay western KS convection. Their solutions show more development over the area rather than storms moving into the area. Plan is to not stray too far from going forecast, and mention conditional strong/severe chances in far west. Flooding rainfall is a distinct possibility given copious low level moisture, but lack of a specific focus, inability to refine area and likely isolated locations precludes a flood watch. Thursday-Friday: Guidance continue to show relatively high chances for rain on Thursday, gradually waning from northwest to southeast on Friday. This is plausible given rich moisture and 300MB trough slowly moving across the area during the day. Precipitation chances should wane Thursday night with loss of heating and passage of trough, but a trailing trough will approach on Friday, which should enhance lift Friday-Friday night. End of precipitation Friday-Friday night will be a race between drier air filtering in and the timing of the trailing trough. On Thursday, temperatures will likely be suppressed in the north with extensive clouds and rain, but some breaks and warmer air (sans MCS) will tentatively go warmer in the south. Cooler air will keep temperatures near 80 areawide on Friday. Saturday: Will linger a chance of rain in southeast KS during the day, although this is highly dependent on timing of the second upper trough and dry air. A third upper trough will be approaching from the northwest Saturday afternoon-evening, leading to small chances of storms in central KS. -Howerton .LONG TERM...(Sunday through Wednesday) Issued at 257 PM CDT Wed Jul 29 2020 No significant changes to initialization grids. Will keep a small chance of storms in southeast KS on Sunday as upper trough swings through and a small chance for elevated storms in northwest sections Tuesday night given northwest flow and some return moisture. Otherwise dry and much cooler normal temperatures are expected. -Howerton && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 642 PM CDT Wed Jul 29 2020 A complex of thunderstorms over northwest Kansas may grow upscale impacting much of central and south central Kansas later this evening. Other development appears likely as we move through the overnight and into the day tomorrow ahead of a shortwave trough impacting the area. A cold front will arrive late tonight/early on Thu ushering in northerly winds with continued chances for post- frontal storm activity. Very heavy rain may drive flight categories to MVFR or IFR at times with efficient rainfall anticipated. The better severe threat may remain west of our forecast area but a few strong or marginally severe storms cannot be ruled out, especially along and west of I-135 this evening. MVFR may linger into the day on Thu with some more transient low ceilings possible through the early morning hours. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 85 67 81 / 70 50 50 30 Hutchinson 69 82 65 79 / 50 60 50 20 Newton 69 81 65 79 / 60 60 50 30 ElDorado 69 83 67 79 / 60 60 50 30 Winfield-KWLD 70 86 67 80 / 40 50 60 40 Russell 67 79 62 80 / 70 60 50 10 Great Bend 67 79 63 79 / 60 60 50 10 Salina 69 80 65 81 / 50 60 50 20 McPherson 69 81 65 79 / 50 60 50 20 Coffeyville 71 86 69 80 / 50 50 60 50 Chanute 71 84 68 80 / 50 60 60 50 Iola 71 83 68 81 / 60 60 50 40 Parsons-KPPF 71 86 69 80 / 50 50 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...MWM
Hazardous weather outlook, Jul 29, 7:00 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 700 PM CDT Wed Jul 29 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 700 PM CDT Wed Jul 29 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms will persist into the evening hours across the Flint Hills and southeast Kansas. Torrential rain will likely cause temporarily flooding of poor drainage areas. Storms are expected to increase later this evening and overnight, moving in from western Kansas. A few strong or marginally severe storms, with winds to around 60 mph are possible late this evening, roughly west of a line from Russell to Hutchinson to Anthony. The biggest threat is localized flooding from torrential rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A couple more rounds of thunderstorms are expected through Friday area wide and lingering into Saturday across southeast Kansas. There will be a threat for heavy rainfall and localized flooding with these storms. The heavy rain could lead to rises on some area rivers and streams. Another round of storms is possible Sunday across southeast Kansas. These are not expected to be strong or severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight...however rainfall reports over an inch would be appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 29, 2:42 PM CDT, 5 hours 31 minutes before
Special Weather Statement National Weather Service Wichita KS 242 PM CDT Wed Jul 29 2020 KSZ049-292015- Saline KS- 242 PM CDT Wed Jul 29 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Saline County in central Kansas... * Until 315 PM CDT. * At 241 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall just north of Gypsum, or 11 miles east of Salina...moving east at 20 mph. wind gusts up to 50 mph will be possible with this storm and locally heavy rainfall rates. * Locations impacted include... Gypsum, New Cambria and Kipp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3869 9737 3870 9750 3888 9751 3889 9737 TIME...MOT...LOC 1941Z 265DEG 16KT 3877 9742 DARMOFAL
Special weather statement, Jul 29, 2:58 PM CDT, 5 hours 15 minutes before
Special Weather Statement National Weather Service Wichita KS 258 PM CDT Wed Jul 29 2020 KSZ033-292030- Lincoln KS- 258 PM CDT Wed Jul 29 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Lincoln County in central Kansas... * Until 330 PM CDT. * At 256 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall over Lincoln... moving east-southeast at 20 mph. wind gusts up to 50 mph will be possible with this storm along with heavy rainfall rates. * Locations impacted include... Lincoln, Beverly and Westfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3889 9793 3891 9823 3907 9822 3912 9793 TIME...MOT...LOC 1958Z 280DEG 16KT 3902 9813 DARMOFAL
Special weather statement, Jul 29, 7:23 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Wichita KS 723 PM CDT Wed Jul 29 2020 KSZ068-069-083-300100- Butler KS-Harvey KS-Sedgwick KS- 723 PM CDT Wed Jul 29 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... West central Butler County in south central Kansas... Southern Harvey County in south central Kansas... Northeastern Sedgwick County in south central Kansas... * Until 800 PM CDT. * At 719 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Valley Center...moving south at 20 mph. Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wichita, Newton, Andover, Augusta, Park City, Valley Center, Bel Aire, Maize, Halstead, Sedgwick, Benton, Downtown Wichita, Kechi, Eastborough, Bentley, East Wichita, Northeast Wichita, Mcconnell Air Force Base, South Wichita and Santa Fe Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3799 9763 3802 9723 3766 9692 3759 9732 TIME...MOT...LOC 0022Z 338DEG 17KT 3790 9732 VAUGHAN
Special weather statement, Jul 29, 7:56 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
756 PM CDT Wed Jul 29 2020
KSZ068-069-083-300130-
Butler KS-Harvey KS-Sedgwick KS-
756 PM CDT Wed Jul 29 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
West central Butler County in south central Kansas...
Southeastern Harvey County in south central Kansas...
Eastern Sedgwick County in south central Kansas...
* Until 830 PM CDT.
* At 754 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Sedgwick...moving southeast at
30 mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wichita, Derby, Andover, Haysville, Augusta, Park City, Valley
Center, Bel Aire, Rose Hill, Maize, Sedgwick, Towanda, Benton,
Whitewater, Downtown Wichita, Kechi, Eastborough, Bentley,
Northeast Wichita and East Wichita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3794 9764 3800 9739 3797 9713 3767 9682
3756 9732
TIME...MOT...LOC 0056Z 309DEG 24KT 3788 9738
VAUGHANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:23 PM CDT | Special Weather Statement | ICT | Sedgwick | 37 min |
| Jul 29, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 62 min |
| Jul 29, 7:56 PM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Jul 29, 8:47 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Rice | 28 min |
| Jul 29, 9:08 PM CDT | Special Weather Statement | ICT | Rice | 37 min |
| Jul 29, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 62 min |
| Jul 29, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 56 min |
| Jul 29, 10:12 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 63 min |
| Jul 29, 10:55 PM CDT | Special Weather Statement | ICT | Sumner | 35 min |
| Jul 29, 11:21 PM CDT | Special Weather Statement | ICT | Harper | 24 min |
| Jul 29, 11:30 PM CDT | Special Weather Statement | ICT | Cowley, Sumner | 30 min |
| Jul 30, 12:04 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley | 26 min |
| Jul 30, 1:16 AM CDT | Special Weather Statement | ICT | Barton, Russell | 44 min |
| Jul 30, 1:55 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 65 min |
| Jul 30, 2:00 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Rice | 45 min |
| Jul 30, 2:13 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 62 min |
| Jul 30, 2:26 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 64 min |
| Jul 30, 2:37 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 53 min |
| Jul 30, 3:10 AM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 50 min |
| Jul 30, 3:25 AM CDT | Special Weather Statement | ICT | Marion | 65 min |
| Jul 30, 3:39 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 51 min |
| Jul 30, 4:07 AM CDT | Special Weather Statement | ICT | Chase | 38 min |
| Jul 30, 9:50 AM CDT | Flash Flood Watch | ICT | Barton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more | 18 hr |
| Jul 30, 3:50 PM CDT | Special Weather Statement | ICT | Butler, Cowley | 55 min |
| Jul 30, 4:42 PM CDT | Special Weather Statement | ICT | Elk | 33 min |
| Jul 30, 6:49 PM CDT | Areal Flood Warning | ICT | Chase, Marion | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.